New York, 2021

High Wind in New York, December 11, 2021

December 11, 2021 · NWS BGM · 25 events in 9 counties and zones

A strong low pressure system passed to the north of Central New York and dragged a strong cold front through the region. High winds aloft were able to mix down resulting in gusts as high as 62 mph.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure system passed to the north of Central New York and dragged a strong cold front through the region. High winds aloft were able to mix down resulting in gusts as high as 62 mph. A tree was knocked down onto a roadway in Southern Oneida County, which caused a car accident that resulted in an injury. There were additional reports of trees and wires down across numerous counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 11, 3:33 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 11, 3:33 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 AM EST Sat Dec 11 2021

.SYNOPSIS...
Rain showers and record warm temperatures are expected today
ahead of and along a cold front which will move across the area
later today. Strong wind gusts are expected by late this
afternoon through tonight with the passing of this cold front.
Lake effect snow showers develop early Sunday morning behind the
front. A period of quiet weather is expected early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
333 am update...
Strong winds expected today along with record warmth, scattered
rain showers and a few isolated thunderstorms.

Very busy weather day today with a strong low pressure system
moving northeast across the Great Lakes providing the impetus
for increasing winds through the day, along with scattered
showers, very warm temperatures which will lead to a few
thunderstorms by the afternoon.

Surface low currently situated near southern Lake Michigan with
a warm front extending to the east across Lake Erie into
central NY. Associated upper trough is still hanging back across
srn MN/IA. As the upper s/w amplifies and catches up with the
surface low, the broad ridging to the east will build and bring
with it strong warm air advection across the Appalachians and
mid Atlantic region today. The WAA and modest isentropic lift
within an air mass defined by PWs around 1-1.25" will be capable
of producing scattered rain showers through the morning hours.
Southerly winds will gradually increase this morning as well,
with sustained winds around 15 to 25 mph and gusts up to 30 mph.

A narrow wedge of drier air will work into the region early
this afternoon and provide at least a brief window where the
spatial extent and intensity of the rain subsides. Temperatures
during this time will have the opportunity to warm into the
upper 50s and lower to possibly mid 60s. Record highs could be
broken today. It may also feel quite muggy too with dew points
in the 50s.

The primary concern today will be the winds which will pick up
in speed and shift to the southwest by the mid to late
afternoon. A trailing cold front which will be extending south
from the surface low moving into southern Quebec will be the
forcing mechanism the convection will focus around. The weather
could get quite chaotic along the cold front this afternoon and
early evening. The upper level forcing will catch up with the
surface cold front and act to provide additional support for
deeper convection. There will also be colder air arriving aloft,
which will act to steep the lapse rates. Steep lapse rates will
induce some elevated instability to supplement the convective
potential, but it will also act to help transfer momentum and
the stronger winds aloft down to the surface.

The late afternoon/early evening hours have the potential to
produce a broad area of efficient mixing and strong winds
across the region on the order of wind gusts 35 to 45 mph...with
50 to 55 mph not out of the question across the Finger Lakes.
There could also be small broken line segments of convection
which could produce isolated severe wind gusts closer to 60 mph.
Low level wind shear is also expected to be quite intense,
which could lead to a few isolated tornadoes embedded in the
convective lines. Confidence is on the low side, but given the
robust dynamics and low level helicity (0-1km SRH 300-500
m2/s2), will need to keep this potential in mind later today.

Wind Advisory remains unchanged...and highlights the window of
highest winds from around 3-5 pm through 1 am Sunday.

After the cold front moves through, temperatures will fall
rapidly late tonight and early Sunday into the 30s. Lingering
rain showers will mix with and eventually change to snow before
sunrise Sunday. There could be 1-2 inches of lake effect snow
across parts of Oneida County and likely just a dusting of snow
elsewhere. As temperatures warm, lake enhanced showers will
slowly dissipate around or just after sunrise Sunday over
Steuben County, and before noon along and north of the Thruway.
Warmer air starts to move in during the day Sunday along with
much drier air. Highs on Sunday will top out in the upper 30s to
mid 40s. Winds will remain breezy, but much less on
Sunday...sustained from the west around 10 to 15 mph and gusts
up to 20 mph.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
300 AM Update..

The short term will be quiet. High pressure builds into the region
which will result in a stretch of dry weather. As the upper level
trough moves eastward, warmer air advects into the region. This will
keep Sunday nigth's lows fairly mild with temps in the upper
20s and low 30s.

A weak shortwave moves through early Monday morning, bringing some
high clouds over the region. Drier air moves in once again with
skies clearing by mid-morning. Winds will remain breezy through
Monday as stronger winds just above the surface will be able to mix
down.Then by Monday night, winds become calmer. With the warm,
dry airmass in place and clear skies, temps will climb into the
mid 40s to low 50s. Under mostly clear skies, temps will fall
into the 30s during the overnight.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
300 AM Update...

Dry conditions are expected through mid-week with high pressure
still in place. Another low pressure system develops in the Central
US during the mid-week. Cloud cover increases ahead of this system
and a shortwave could trigger some light snow showers and/or a
rain/snow mix across the Twin Tiers and Finger Lakes Regions early
Wednesday morning. Otherwise, rain chances increase Wednesday
afternoon as a warm front approaches the region. After the warm
front passes through, the region will be in the warm sector as the
low moves northward to the northern Great Lakes Region early
Thursday. A cooler air mass moves in late Thursday night after the
passage of a cold front. For now, the highest PoPs are across CNY
with NEPA staying dry until the cold front approaches. There remains
quite a bit of uncertainty though with how this system will develop
and track. The National Blend of Models (NBM) was used for PoPs.

Temperatures during this period will remain quite warm for this time
of year with 40s and 50s for highs and 30s and even 40s for lows.
The temps for Thursday have trended slightly warmer since the last
update, but there is still some uncertainty about how far north
the warmer air extends after the warm frontal passage.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions very early this morning will transition to MVFR
conditions after 09-11Z as an approaching system from the west
moves in. BGM/AVP/ITH will drop to IFR conditions through the
mid morning as rain showers move through the area. There will be
the chance for embedded thunderstorms within this first wave of
showers at all terminals except AVP. Still thinking storms will
be fairly isolated so kept with VCTS in the forecast.

A brief lull in the late morning and early afternoon is
expected with isolated showers across the area. A cold front
will push through later in the afternoon bringing more showers
and embedded thunderstorms. MVFR conditions are expected at all
terminals during this period. Conditions could drop to IFR at
terminals that have a heavier shower or thunderstorm move
overhead but confidence remains on the low side.

The main impact from this system today will be LLWS at all
terminals during this forecast period. South/SW winds 40 to 55
kts at 2000 ft agl will sweep across the region as the cold
front approaches and moves through the area. The LLWS should
subside after about 02Z Sunday...but with surface winds gusting
30 to 45 kt for a brief period of time between 22-03Z before
subsiding close to 06Z.

Outlook...

Saturday night through Sunday morning...Restrictions likely as
rain changes to snow then tapers off to lake effect snow
showers, mainly for SYR and RME.

Sunday afternoon through Wednesday...VFR.

&&

.CLIMATE...
Record highs will be challenged Today, December 11

Location         Record High/Year    Forecast High   Average High
Syracuse NY      63/1979             65              38
Binghamton NY    60/1979             60              36
W-B/Scranton PA  64/1979             65              41

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 5 PM this afternoon to 1 AM EST Sunday for
     PAZ038>040-043-044-047-048-072.
NY...Wind Advisory from 5 PM this afternoon to 1 AM EST Sunday for
     NYZ024-045-046-055>057-062.
     Wind Advisory from 3 PM this afternoon to 1 AM EST Sunday for
     NYZ009-015>018-022-023-025-036-037-044.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BTL
LONG TERM...BJG/BTL
AVIATION...BJT/JTC
CLIMATE...
Hazardous weather outlook, Dec 11, 12:27 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1227 AM EST Sat Dec 11 2021

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-120530-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1227 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-023-025-036-037-044-120530-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
1227 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Yates

When
December 11, 5:15 AM EST
Where
Yates forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Steuben

When
December 11, 5:30 AM EST
Where
Steuben forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Steuben

When
December 11, 5:50 AM EST
Where
Steuben forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High Wind, Seneca

When
December 11, 6:00 AM EST
Where
Seneca forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

High winds knocked down large branches onto powerlines.

High Wind, Steuben

When
December 11, 6:00 AM EST
Where
Steuben forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High winds knocked a tree and wires down onto a roadway.

High Wind, Onondaga

When
December 11, 6:10 AM EST
Where
Onondaga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Yates

When
December 11, 6:15 AM EST
Where
Yates forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Southern Cayuga

When
December 11, 6:20 AM EST
Where
Southern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Southern Cayuga

When
December 11, 6:30 AM EST
Where
Southern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High winds knocked several trees onto a roadway.

High Wind, Madison

When
December 11, 6:50 AM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

High winds knocked down a tree onto a roadway.

High Wind, Southern Oneida

When
December 11, 6:50 AM EST
Where
Southern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Southern Oneida

When
December 11, 6:50 AM EST
Where
Southern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds knocked utility wires down onto a roadway.

High Wind, Onondaga

When
December 11, 6:50 AM EST
Where
Onondaga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High winds knocked two trees down onto a roadway.

High Wind, Southern Cayuga

When
December 11, 7:00 AM EST
Where
Southern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Northern Oneida

When
December 11, 7:05 AM EST
Where
Northern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds knocked a tree down onto a roadway.

High Wind, Madison

When
December 11, 7:10 AM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

High winds knocked down a tree onto a roadway.

High Wind, Onondaga

When
December 11, 7:16 AM EST
Where
Onondaga forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High Wind, Onondaga

When
December 11, 7:20 AM EST
Where
Onondaga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High winds knocked a tree and utility wires down onto a roadway.

High Wind, Onondaga

When
December 11, 7:23 AM EST
Where
Onondaga forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High Wind, Southern Oneida

When
December 11, 7:25 AM EST
Where
Southern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds knocked down a tree on North Gage Road, causing an accident and injury.

High Wind, Madison

When
December 11, 7:40 AM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

High winds knocked down a tree onto a roadway.

High Wind, Southern Oneida

When
December 11, 7:40 AM EST
Where
Southern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds knocked utility wires down onto the NY Thruway.

High Wind, Southern Oneida

When
December 11, 8:06 AM EST
Where
Southern Oneida forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High Wind, Schuyler

When
December 11, 8:30 AM EST
Where
Schuyler forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

High Wind, Yates

When
December 11, 9:40 AM EST
Where
Yates forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997729, 997728, 989285, 997709, 997727, 997733, 997731, 997706, 997707, 997711, 997722, 997723, 997735, 997708, 997720, 997712, 989288, 997736, 989287, 989289, 997713, 997725, 997470, 989286, 997471.